Alert archive / Michigan / High Wind Watches in 2022

High Wind Watch 2, NWS Gaylord, MI

November 4, 20226 counties in Michigan

NWS Gaylord, MI issued this high wind watch at Nov 4, 2022, 3:22 AM EDT for 6 counties in Michigan. It took effect at Nov 5, 2022, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 4, 2022, 3:22 AM EDT (07:22 UTC)
In effect from
Nov 5, 2022, 2:00 PM EDT
Expired
Nov 4, 2022, 3:47 PM EDT
In force
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Charlevoix County, MI, Emmet County, MI, Leelanau County, MI, Mackinac County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 71 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS73 KAPX 040722
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
322 AM EDT Fri Nov 4 2022

MIZ016-020-025-031-095-096-098-099-041600-
/O.NEW.KAPX.HW.A.0002.221105T1800Z-221106T1200Z/
Emmet-Leelanau-Benzie-Manistee-Western Mackinac-Eastern Mackinac-
Beaver Island and surrounding islands-Charlevoix-
Including the cities of Petoskey, Northport, Frankfort, Manistee,
Engadine, Naubinway, Epoufette, St. Ignace, Brevort, 
Les Cheneaux Islands, St. James, and Charlevoix
322 AM EDT Fri Nov 4 2022

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  possible.

* WHERE...Emmet, Leelanau, Benzie, Manistee, Western Mackinac, 
  Eastern Mackinac, Beaver Island and surrounding islands and 
  Charlevoix Counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
941 
WWUS73 KAPX 041357
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
957 AM EDT Fri Nov 4 2022

MIZ016-020-025-031-095-096-098-099-042200-
/O.CON.KAPX.HW.A.0002.221105T1800Z-221106T1200Z/
Emmet-Leelanau-Benzie-Manistee-Western Mackinac-Eastern Mackinac-
Beaver Island and surrounding islands-Charlevoix-
Including the cities of Petoskey, Northport, Frankfort, Manistee,
Engadine, Naubinway, Epoufette, St. Ignace, Brevort, 
Les Cheneaux Islands, St. James, and Charlevoix
957 AM EDT Fri Nov 4 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  possible.

* WHERE...Emmet, Leelanau, Benzie, Manistee, Western Mackinac, 
  Eastern Mackinac, Beaver Island and surrounding islands and 
  Charlevoix Counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

JZ
224 
WWUS73 KAPX 041947
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
347 PM EDT Fri Nov 4 2022

MIZ016-020-025-031-095-096-098-099-051000-
/O.UPG.KAPX.HW.A.0002.221105T1800Z-221106T1200Z/
/O.NEW.KAPX.HW.W.0002.221105T1800Z-221106T0900Z/
Emmet-Leelanau-Benzie-Manistee-Western Mackinac-Eastern Mackinac-
Beaver Island and surrounding islands-Charlevoix-
Including the cities of Petoskey, Northport, Frankfort, Manistee,
Engadine, Naubinway, Epoufette, St. Ignace, Brevort, 
Les Cheneaux Islands, St. James, and Charlevoix
347 PM EDT Fri Nov 4 2022

...HIGH WIND WARNING IN EFFECT FROM 2 PM EDT SATURDAY TO 4 AM EST
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Emmet, Leelanau, Benzie, Manistee, Western Mackinac, 
  Eastern Mackinac, Beaver Island and surrounding islands and 
  Charlevoix Counties.

* WHEN...From 2 PM EDT Saturday to 4 AM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MIZ017-018-021>024-026>030-032>036-041-042-051000-
/O.NEW.KAPX.WI.Y.0006.221105T1300Z-221106T1100Z/
Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of Cheboygan, Rogers City, Mancelona, 
Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio,
Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, Gladwin, and Standish
347 PM EDT Fri Nov 4 2022

...WIND ADVISORY IN EFFECT FROM 9 AM EDT SATURDAY TO 6 AM EST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 9 AM EDT Saturday to 6 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ086>088-097-051000-
/O.NEW.KAPX.WI.Y.0006.221105T1700Z-221106T1100Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Mackinac Island/Bois Blanc Island-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, and Mackinac Island
347 PM EDT Fri Nov 4 2022

...WIND ADVISORY IN EFFECT FROM 1 PM EDT SATURDAY TO 6 AM EST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Chippewa, Central Chippewa, Southeast Chippewa 
  and Mackinac Island/Bois Blanc Island.

* WHEN...From 1 PM EDT Saturday to 6 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JZ

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this high wind watch went out at Nov 4, 3:10 AM EDT, 12 minutes earlier.

Area forecast discussion, Nov 4, 3:10 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
310 AM EDT Fri Nov 4 2022

.NEAR TERM...(Today through Tonight)
Issued at 309 AM EDT Fri Nov 4 2022

...Still mild with increasing rain chances...

High Impact Weather Potential: Minimal. Expecting some decent
rainfall totals by Saturday morning, and a few non-severe
thunderstorms.

Pattern Synopsis/Forecast:

Warm and increasingly moisture rich flow directed right into the
western Great Lakes early this morning, driven by approaching
upstream cold front and deep southerly flow (40+ knot overhead low
level jet) between departing mid level ridge axis and sharp
troughing rotating east through the Intermountain West. Showers
beginning to organize along this front across Minnesota and
northwest Wisconsin where moisture advection/convergence is
maximized. Still dry and exceedingly mild conditions across our neck
of the woods under just some increasing high and mid level clouds.
Speaking of mild, current temperatures still well up into the 50s
are actually several degrees warmer than normal highs are for this
time of year. Impressive stretch of warmth to kick off November
continues.

Cold front will work its way into our area today, stalling out
across northern lower Michigan tonight. Strong shortwave rotating
around base of ejecting western trough will spawn low pressure along
the southern extent of this front later today, with this low rapidly
deepening as it pivots northeast, reaching sub 995mb levels by
Saturday morning across eastern Iowa. Moisture advection will only
increase with time as this low matures, forcing widespread shower
development along and just ahead of the stalling front...setting the
stage for a period of pretty wet weather for at least parts of our
area through tonight.

Primary Forecast Concerns/Challenges:

Addressing that increasing rain potential (and amounts), as well as
addressing any thunder concerns.

Details:

Plume of exceptional moisture will continue to advect northeast,
directed right across northern Michigan through tonight. Shower
coverage/organization will only increase with time along that
approaching front. Moisture is impressively deep and concentrated,
with precipitable water values easily exceeding 1.25 inches. These
values are 3 standard deviations above normal and are
nearing/exceeding all-time record values for our area for the month
of November. Besides the front itself, deep forcing to work over
this moisture plume with concentrated area of right entrance region
upper jet divergence and sustained lower level jet
support/isentropic upglide. In addition, some elevated instability
to be had, with at least a few hundred joules/kg of cape. Upshot to
the above, expect showers to expand into northern Michigan this
morning, with widespread showers (embedded thunderstorms?)
continuing through tonight...especially across the northwest half of
our area. Latest Weather Prediction Center graphics continues to
outline a marginal risk of excessive rain across eastern upper and
far northwest lower Michigan through tonight. Could easily see
rainfall amounts exceed an inch in those areas by Saturday morning.
Not enough to be concerned about flooding, although wouldn't be
surprised to see a decent river response and ponding on area roads
with blocked drains from recent and ongoing leaf drop. While not
quite as warm as the past few days, still plenty mild today, with
highs reaching well up into the 60s along and south of that front
across much of northern lower Michigan, with readings just a bit
cooler in the post-frontal air north of the big bridge.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 309 AM EDT Fri Nov 4 2022

...Windy on Saturday...

High Impact Weather Potential...Winds on Saturday could gust to 55
mph. High Wind watch?

Pattern Synopsis/Forecast and Possible Impacts...Saturday, The sfc
and 500 mb low moves NNE into N Wisconsin, and as deep as it is,
will push the cold front into SW Lower first, and the rain will move
back into Lower Michigan by the afternoon. Then the mid level dry
slot moves into the state, and we'll see either the rain stop or
just turn to patchy drizzle. There is a lower level dry slot, but
that doesn't look to move into the region until after 00z/Sun. So
the moisture will come to an end roughly by 03z/Sun to about
06z/Sun. The models are cranking up the winds idea as the storm
deepens as it moves to the NNE into Lake Superior. The gradient
tightens up as the cold front moves through and the winds veer to
the west. The highest winds look to be after 00z/Sunday as the cold
air moves into the region. Looks like after 06z/Sun the gradient
begins to relax and high pressure begins to build in from the south.
Sunday, The jet stream migrates north enough, so that the next
system remains north of Lake Superior. The sfc ridge looks to have
been split in two with the eastern part about to head off the
Atlantic shore, and the other part starting to nose into the Plains.
This looks to keep the rain out of the state through Sunday night.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 309 AM EDT Fri Nov 4 2022

High Impact Weather Potential...While temperatures won't get
critical The RH could for fire weather purposes. (Monday-Wednesday)

Extended (Monday through Thursday)...Monday looks to remain dry as
high pressure and upper level ridging takes place. The models have a
decent arctic high that settles into the Upper Great Lakes. It is
almost looking Hudson Bay High-ish. That is to say that it could be
turning into critical fire weather pattern. While temperatures have
little hope to get to 75 degrees, The RH could drop to 25%. Tuesday,
The GFS and the ECMWF both keep the region dry as the 500 mb pattern
builds the heights over the Upper Great Lakes, keeping a system,
that was supposed to move into us, now, out. Again we are looking at
very dry pattern with low Min RH values at 25%. Wednesday looks
interesting as the models have rising heights, but The next system
with rain is approaching the Upper Great Lakes. The dry air is still
in place, with the ridge breaking down and the return flow
increasing. The question is whether the moisture that the models are
advertising to ooze out of the north actually happen that way, or
will it remain dry with mild temperatures and higher winds.
Overnight, the 500 mb heights rise over the Upper Great Lakes and
the precipitation moves north, basically keeping the region dry,
despite the threat of morning rain. Thursday, The morning remains
dry as the 500 mb height rise, but a 500 mb shortwave trough moves
north during the day, and brings the chance for rain by the evening.
The ECMWF has a faster solution while the GFS doesn't get the rain
into the region until 12z/Fri.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1145 PM EDT Thu Nov 3 2022

Strong high pressure centered along the eastern third of the US
will slowly push eastward into the Atlantic Ocean as an upstream
cold front leans into the Western Great Lakes over the next 24
hours. Clouds and chances of showers begin to increase overnight
across Eastern Upper Michigan...and then across Northern Lower
Michigan on Friday as that front stalls just west of our area in
response to developing low pressure over the Mid Mississippi
Valley. Conditions will drop to MVFR/IFR on Friday as deep
moisture and widespread showers begin to surge northward ahead of
that front. LLWS will continue to impact our TAF sites overnight
into Friday morning as winds just off the deck strengthen ahead
of that approaching system. Surface winds will remain from the
south at 10 to 15 kts overnight and then shift to the SW and
strengthen to 15 to 25 kts on Friday.

&&

.MARINE...
Issued at 309 AM EDT Fri Nov 4 2022

Brief break in the gusty winds expected today into this evening as a
stalling cold front works into the area. Trends still supporting a
rather high impact wind event Saturday into Saturday night as
rapidly deepening low pressure pivots northeast across the western
Great Lakes...reaching vicinity central Lake Superior by Saturday
evening. Intense pressure gradient tied to this low, supporting very
gusty south to southwest winds across our big waters. Widespread
gales will be the result, with the potential increasing for storm
force winds across a good portion of northern Lake Michigan.
Headlines will be adjusted accordingly. While not as intense, gusty
southwest winds will continue through Sunday, with winds becoming
northwest and slowly subsiding as we head through Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Saturday afternoon through Sunday morning
     for MIZ016-020-025-031-095-096-098-099.
LH...Gale Watch from Saturday afternoon through late Saturday night
     for LHZ345>349.
LM...Small Craft Advisory until 4 PM EDT this afternoon for LMZ323-
     341-342-344>346.
     Gale Warning from 2 PM EDT Saturday to 1 AM EST Sunday for
     LMZ323.
     Storm Warning from 2 PM EDT Saturday to 1 AM EST Sunday for
     LMZ341-342-344>346.
LS...Small Craft Advisory until 4 PM EDT this afternoon for LSZ321.
     Gale Watch from Saturday evening through late Saturday night for
     LSZ321-322.
&&

NEAR TERM...MSB
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MLR
MARINE...MSB
Hazardous weather outlook, Nov 4, 3:19 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
319 AM EDT Fri Nov 4 2022

MIZ016>018-020>036-041-042-086>088-095>099-051200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
319 AM EDT Fri Nov 4 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Locally heavy rain is possible across portions of northwest lower
and eastern upper Michigan this afternoon and tonight. While
widespread flooding is not expected, significant rises on area
rivers and ponding of water on roads are possible.

A few thunderstorms are possible through tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very strong and potentially damaging southwest winds are expected
across northern Michigan Saturday into Saturday evening. Wind
gusts over 50 mph are likely across parts of the outlook
area...especially along the Lake Michigan coast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-051200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
319 AM EDT Fri Nov 4 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

A few thunderstorms are possible through tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale and storm force wind gusts are likely Saturday afternoon and
evening across our nearshore waters. Please see the latest marine
weather statements and nearshore forecasts for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 3:21 AM EDTGale WatchAPX13 hr
Nov 4, 3:21 AM EDTGale WarningAPX3 days
Nov 4, 3:21 AM EDTStorm WarningAPX47 hr
Nov 4, 3:47 PM EDTHigh Wind WarningAPXAntrim, Benzie, Charlevoix, Emmet, Grand Traverse, Leelanau and 2 more35 hr
Nov 4, 3:47 PM EDTWind AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Cheboygan, Chippewa and 14 more35 hr

Nearby

High Wind Watches in Michigan, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.